Thunderstorm Wind, Lancaster
- When
- August 22, 5:20 PM EST
- Where
- Lancaster County, Willow Street
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.983, -76.283
Trees reported down in the town of Willow Street.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 22, 3:00 PM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 400 PM EDT FRI AUG 22 2003 .SHORT TERM... COLD FRONT MOVING SOUTHEASTWARD NOW KICKING OFF SCATTERED TSTORMS ACROSS THE SOUTHERN HALF OF CWA. WITH PLENTY OF MOISTURE IN PLACE...STORMS LOOK TO BE CAPABLE OF PULSING BRIEFLY ABOVE SEVERE LIMITS. AREA SHOULD FILL IN SOMEWHAT LATE THIS AFTERNOON BEFORE DIMINISHING AFTER DARK. FRONT PUSHES SOUTH OF AREA LATER TONIGHT...USHERING IN DRIER...COOLER...AND MORE STABLE AIR FOR THE WEEKEND. && .LONG TERM... A DRY START WILL GIVE WAY TO CLIMATOLOGICAL CHANCES FOR TSTORMS AS SERIES OF WEAK WAVES MOVE THROUGH BASICALLY ZONAL FLOW AND LOW LEVEL MOISTURE AGAIN INCREASES. && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 63 83 53 79 / 40 10 00 00 WILLIAMSPORT 56 80 48 77 / 10 00 00 00 BRADFORD 47 72 42 72 / 10 00 00 00 JOHNSTOWN 56 75 48 73 / 40 00 00 00 ALTOONA 59 79 51 74 / 40 00 00 00 STATE COLLEGE 56 78 49 75 / 10 00 00 00 SELINSGROVE 59 80 50 77 / 20 00 00 00 LANCASTER 65 83 53 79 / 40 10 00 00 YORK 65 83 53 79 / 40 10 00 00 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && RXR
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-221130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 540 AM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A COLD FRONT DROPPING SOUTHEASTWARD ACROSS PENNSYLVANIA TODAY INTO THIS EVENING WILL BRING SCATTERED THUNDERSTORMS TO THE NORTHERN MOUNTAINS AND LIKELY THUNDERSTORMS TO THE CENTRAL AND SOUTHERN MOUNTAINS AND SUSQUEHANNA VALLEY. WITH VERY WARM AND HUMID AIR IN PLACE AHEAD OF THE FRONT...SOME THUNDERSTORMS COULD REACH SEVERE LIMITS THIS AFTERNOON AND EVENING...MAINLY IN THE SOUTHERN MOUNTAINS AND LOWER AND MID SUSQUEHANNA VALLEY. THE MAIN THREATS WILL BE STRONG DAMAGING WINDS AND LARGE HAIL. IN ADDITION...HEAT INDICES WILL BE CLOSE TO 100 DEGREES FOR A FEW HOURS THIS AFTERNOON IN THE LOWER SUSQUEHANNA VALLEY... ESPECIALLY IN THE URBAN AREAS OF HARRISBURG...LANCASTER AND YORK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. RXR
PAZ034-035-221900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 226 PM EDT FRI AUG 22 2003 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BEDFORD AND FULTON COUNTIES... AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO STRONG THUNDERSTORMS OVER SOUTHEASTERN BEDFORD COUNTY AND SOUTHWESTERN FULTON COUNTY. THE STORMS WERE MOVING EAST AT ONLY 5 TO 10 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THE VISIBILITIES MAY DROP QUICKLY IN THE HEAVY RAIN...AND DRIVING MAY BECOME DIFFICULT. DANGELO
PAZ052-058-222045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 349 PM EDT FRI AUG 22 2003 ...A STRONG THUNDERSTORM WILL AFFECT SCHUYLKILL AND NORTHUMBERLAND COUNTIES... AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SHAMOKIN...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR ROUGH AND READY...AND SHAMOKIN AROUND 355 PM...VALLEY VIEW AROUND 405 PM...TOWER CITY AROUND 410 PM...MUIR AROUND 415 PM...TREMONT...JOE ZERBEY AIRPORT AND GORDON AROUND 430 PM...AND PINE GROVE AROUND 435 PM. EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THIS STORM.
PAZ065-222200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 513 PM EDT FRI AUG 22 2003 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YORK COUNTY... AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WEIGELSTOWN...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR EMIGSVILLE AROUND 520 PM...YORK AROUND 525 PM...SEVEN VALLEYS AROUND 535 PM...JACOBUS AROUND 540 PM...HALLAM AROUND 545 PM AND DALLASTOWN AROUND 550 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. DANGELO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
605 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM DOVER PA 1.75 INCH HAIL
08/22/03 YORK REPORTED BY LAW
ENFORCEMENTThe national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Trees reported down in the town of Willow Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369211.